Advertisement
Advertisement


The Body PRO Covers: The 9th Conference on Retroviruses and Opportunistic Infections

Switch Studies/Treatment of Lipodystrophy Syndromes (Poster Session 92)

February 26, 2002

  • A Randomised, Controlled, Open-Label Study of Revision of Antiretroviral Regimens Containing Stavudine (d4T) and/or a Protease Inhibitor (PI) to Zidovudine (ZDV)/Lamivudine (3TC)/Abacavir (ABC) to Prevent or Reverse Lipoatrophy: 48-Week Data
    Abstract 700-T
    Authored by M. John1, I. James1, E. McKinnon1, D. Nolan1, S. Herrmann1, A. Cain1, O. P. Martinez1, A. White2, and S. Mallal1 (1Royal Perth Hosp. and Murdoch Univ., Perth, Australia and 2GlaxoSmithKline, Greenford, UK)
    View the original abstract
  • Improvements in Lipoatrophy (LA) Are Observed After 24 Weeks When Stavudine (d4T) Is Replaced By Either Abacavir (ABC) or Zidovudine (ZDV)
    Abstract 701-T
    Authored by G. McComsey1, T. Lonergan2, R. Fisher3, M. Sension4, C. Hoppel1, 5, V. Williams3, L. Ross3, and J. Hernandez3 (1Case Western Reserve, Cleveland, OH; 2Univ. of California, San Diego; 3GlaxoSmithKline, Res. Triangle Park, NC; 4North Broward Hosp. District, Ft. Lauderdale, FL; and 5Louis Stokes VA Med. Ctr., Cleveland, OH)
    View the original abstract


Lipoatrophy is a syndrome of loss of subcutaneous fat from the face, arms, trunk, buttocks and legs. It is one of the most troubling complications of HIV disease. The causes of lipoatrophy among persons with HIV infection are still unproven but are likely multifactorial; however, there have been numerous studies that have suggested both drug- and non-drug factors.

Among drug factors, the nucleoside reverse transcriptase inhibitor stavudine (d4T, Zerit) has been implicated with the greatest frequency. The bulk of these studies have been either retrospective or observational cohorts -- analyses like these have significant limitations with regard to proving causation, including limited time of follow up, bias in patient selection or patient retention on study. More compelling information regarding the genesis of lipoatrophy could be gained from the analysis of prospective clinical studies.

One study (Cameron, 8th CROI; 9th CROI) suggested that the addition of d4T to patients on ritonavir/saquinavir resulted in increased rates of lipoatrophy. Studies like these are of crucial importance for patients and health care providers alike, since, in their absence, treatment decisions are often made with incomplete (and, perhaps, incorrect) data.

If the cause of lipoatrophy is controversial or unclear, the best treatment approach for the syndrome has been even more obscure. Several previous studies, based on the premise that protease inhibitors were causal, switched patients from protease inhibitors to non-nucleoside reverse transcriptase inhibitors. These studies largely failed to reveal any improvements in lipoatrophy or its companion syndrome, lipoaccumulation.

Because of studies that implicated d4T as a cause of lipoatrophy, an alternative treatment approach would involve switching patients from d4T to other nucleoside inhibitors. An earlier study by Saint Marc (7th CROI, 2000) evaluated the effect of a switch from d4T to either zidovudine (ZDV, Retrovir) or abacavir (ABC, Ziagen). Using CT scans to evaluate patients with lipoatrophy, this study showed statistically significant improvements in subcutaneous fat in the abdomen and legs.

Three studies presented at this year's conference confirm and extend the observations of Saint Marc. The first of these studies, called MITOX was presented by Carr from Australia (and is reviewed elsewhere on The Body). The study evaluated patients with moderate to severe lipoatrophy who were receiving either d4T or ZDV (thymidine analogues) with undetectable viral loads and were randomized to either continue their therapy or switched the thymidine analogue to the nucleoside inhibitor, abacavir.

Patients were evaluated using DEXA scans or CT scans (both methods to measure the amount of fat present). Scans were read by one radiologist in a blinded fashion. After the switch to ABC, patients experienced increases in limb, subcutaneous fat and no significant change in visceral fat (lipoaccumulation). These changes were modest at 12 weeks and reached statistical significance at 24 weeks of follow up. The total gain in fat was modest, from 3.5 kg at baseline to 3.9 kg at week 24. When sub-analyses were performed, it was suggested that these effects were greatest among patients who switched d4T for ABC.

Another Australian study, "Perth," was presented by John and colleagues (abstract 700-T). This study compared the continuation of triple drug regimens that contained d4T or ZDV and a protease inhibitor (PI) to a switch regimen of ZDV/3TC/ABC (the triple nucleoside regimen contained in Trizivir). In brief, "Perth" evaluated the switch from thymidine- and PI-based treatment to a triple nucleoside regimen. Thirty-nine patients were evaluated over a 12-month period. Using DEXA scans, the study demonstrated improvements in subcutaneous fat (lipatrophy) that were greater in the arms than in the legs. Furthermore, patients who continued on the d4T-, PI-based treatments had slow, continued loss of fat in the legs (0.01 kg per month).

The TARHEEL study (abstract 701-T) also evaluated a switch from d4T to ABC or ZDV for persons with lipoatrophy (total sample size: 118 patients). The study also evaluated several patients with symptomatic elevations in lactic acid levels (hyperlactatemia) and showed increases in arm, leg and trunk fat as measured by DEXA scan. Like the other two studies, the increases in fat were modest at 12 weeks and greatest in the arms compared to the leg and trunk. For the 16 persons with hyperlactatemia, the treatment switch resulted in normalization of the lactic acid levels.

Taken together, these switch studies provide confirmation that stavudine is likely responsible for at least some of the lipoatrophy observed in patients.

A switch to abacavir appears to result in mitigation against fat loss, and indeed resulted in slow and modest improvements in subcutaneous fat levels. It is important to acknowledge that the studies did not have dramatic, or perhaps, even clinically significant increases in fat; patients were largely unaware of the increases. That there were not large increases in fat levels points to either long-term toxicity of medications, or to the concept that other factors (not addressed by these treatment switches) play important roles in fat loss.

How do these data impact daily treatment decisions? In our practice, stavudine treatments have, in general, been well tolerated and easy to take. Patients have not (yet) been offered to switch off of stavudine with any frequency for either the treatment of, or prevention of lipoatrophy. I believe this to be based on the "if it ain't broke, don't fix it" approach to care.

However, these recent studies give me pause in the initiation of new patients on stavudine and a lowered threshold to switch patients who experience significant lipoatrophy.

Indeed, the rates of continued virologic suppression among these study patients (not discussed above) adds to the notion that a switch to abacavir would likely be a safe alternative. In counseling patients, a healthy understanding of expectations would be required -- the observed changes were quite small and slow to occur; there was the least amount of fat gain in the legs; fat gain (or loss) in the face was not assessed.

We should continue to look for additional studies, particularly long-term studies that address this issue. Coupled with basic, mechanistic studies, I hope, and trust that we will have a much greater understanding of the causes and treatments of this troubling complication of HIV disease.


Previous | Next

Tell us what you think of The Body's conference coverage!


This article was provided by TheBodyPRO.com. It is a part of the publication The 9th Conference on Retroviruses and Opportunistic Infections.
 



Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.
Advertisement